Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 113, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 16, 1997, 5:50 PM EDT for Southampton County, City of Franklin, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 5:50 PM EDT (21:50 UTC)
- Expired
- Jul 16, 1997, 6:25 PM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Franklin, VA, Southampton County, VA
The radar
The Norfolk radar (KAKQ), 32 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:00 PM EDT | Thunderstorm Wind | Hunterdale, VA | Trees down between Sedley and Route 35. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2700 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 162152 RRB
SVRAKQ
VAC175-620-162225-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT WED JUL 16 1997
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEASTERN VIRGINIA THE INDEPENDENT CITY OF
...FRANKLIN
IN SOUTHEASTERN VIRGINIA
...SOUTHAMPTON COUNTY
AT 548 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 1 MILE SOUTHWEST OF FRANKLIN MOVING NORTH AT 5 MPH.
SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
FRANKLIN BY 600 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER
THE STORM HAS PASSED AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATHER SER<VICE.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...OR CABLE TV
FOR FURTHER INFORMATION. ADDITIONAL INFORMATION CAN BE FOUND VIA
OUR INTERNET SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:34 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 16, 1:34 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 134 PM EDT WED JUL 16 1997 MAY NOT BE QUITE AS WARM AS YESTERDAY BUT APPEARS DEWPOINTS MAKING UP FOR THE LOSS OF A FEW DEGREES AS FAR AS THE COMFORT DEPARTMENT IS CONCERNED. DEWPOINTS NOW IN THE LOW TO MID 70S MOST OF THE AREA. THUNDERSTORMS HAVE POPPED JUST WEST OF THE AKQ RED LINE BETWEEN DAN AND SHD...AND THEY BE A CREEPING EASTWARD DUMPING COPIOUS RAINFALL. AKQ 88D ESTIMATES HAVE 1 HOUR TOTALS NEAR 3 INCHES ACROSS AMHERST COUNTY. ACCORDING TO 500 TEMPS VIL O THE DAY AROUND 61. PULSE SEVERE POSSIBLE THIS AFTERNOON...BUT THINK FLASH-FLOODING WILL BE MAJOR FEATURE WITH HEAVY RAINS AND CEMENT-LIKE GROUND. THINGS LIKELY TO PROGRESS SLOWLY EASTWARD THIS AFTERNOON AS TROF EASES ALONG. HOWEVER AS IT GETS A LITTLE FURTHER EAST IT SHOULD STALL...ACCORDING TO THE MODELS. ETA NEVER REALLY GIVES US A WINDSHIFT THRU THE 48 HR PERIOD. WITH PATTERN AS STAGNANT AS IT IS...THIS SEEMS LOGICAL. NOT MUCH IN THE WAY OF SHORTWAVE ENERGY COMING FROM THE WEST...HOWEVER LOW OVER SOUTHEAST WILL SPIN VORT LOBE INTO NORTH CAROLINA TONIGHT. THIS THEN GETS CAUGHT UP IN BAGGY TROF AND MOVES VERY SLOWLY NORTH AND EAST TOMORROW AND TOMORROW NIGHT. THIS COULD PROVE TO BE FOCUS FOR MORE CONVECTION TOMORROW AFTERNOON. THINK SMALL POPS FOR EASTERN ZONES WOULD BE PRUDENT FOR THURSDAY. CWF...NO FLAGS NEEDED. RIC...71/94/72/95 3212 ORF...75/92/75/92 3312 SBY...72/92/71/93 3312 ECG...74/91/74/92 4322 VALONE
In the hours before
Special weather statement, Jul 16, 1:30 PM EDT, 4 hours 20 minutes before
VAZ048>049-060>070-079>081-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 130 PM EDT WED JUL 16 1997 ...STRONG THUNDERSTORMS APPROACHING THE VIRGINIA PIEDMONT... AT 130 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF SLOW MOVING THUNDERSTORMS APPROACHING WESTERN PORTIONS OF LOUISA... FLUVANNA AND PRINCE EDWARD COUNTIES. THIS BAND OF THUNDERSTORMS IS MOVING EAST AT ONLY 10 TO 15 MPH AND EXTENDS SOUTHWARD INTO NORTH CENTRAL NORTH CAROLINA. THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL RAIN...FREQUENT CLOUD-TO-GROUND LIGHTNING AND STRONG WINDS OF 40 TO 50 MPH. SOME SMALL HAIL IS ALSO POSSIBLE. THE BAND OF THUNDERSTORMS SHOULD CONTINUE MOVING EASTWARD AND AFFECT MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA INTO THE LATE AFTERNOON HOURS. AT THEIR PRESENT SPEED...THUNDERSTORMS WILL NOT MOVE INTO THE RICHMOND/TRI-CITIES AND EMPORIA AREAS UNTIL AFTER 4 PM. HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THE MAIN BAND...AND THIS POTENTIAL WILL BE MONITORED CLOSELY FOR THE REST OF THE AFTERNOON. PERSONS IN THE PATH OF THESE THUNDERSTORMS SHOULD SEEK SAFE SHELTER AS THEY APPROACH. RESIDENTS THROUGHOUT CENTRAL AND SOUTH CENTRAL VIRGINIA SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON...AND BE PREPARED TO RAPIDLY CHANGING WEATHER CONDITIONS. IF THE SKY SUDDENLY TURNS THREATENING OR THUNDER AND LIGHTNING BECOME EVIDENT ...SEEK SAFE SHELTER UNTIL THE BAD WEATHER PASSES. LISTEN TO NOAA WEATHER RADIO OR LOCAL RADIO...TELEVISION OR CABLE MEDIA FOR FURTHER UPDATES AND STATEMENTS ON THIS WEATHER SITUATION. SAMMLER
Special weather statement, Jul 16, 1:42 PM EDT, 4 hours 8 minutes before
VAZ048>049-060>070-079>081-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 130 PM EDT WED JUL 16 1997 ...STRONG THUNDERSTORMS APPROACHING THE VIRGINIA PIEDMONT... AT 130 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF SLOW MOVING THUNDERSTORMS APPROACHING WESTERN PORTIONS OF LOUISA... FLUVANNA AND PRINCE EDWARD COUNTIES. THIS BAND OF THUNDERSTORMS IS MOVING EAST AT ONLY 10 TO 15 MPH AND EXTENDS SOUTHWARD INTO NORTH CENTRAL NORTH CAROLINA. THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL RAIN...FREQUENT CLOUD-TO-GROUND LIGHTNING AND STRONG WINDS OF 40 TO 50 MPH. SOME SMALL HAIL IS ALSO POSSIBLE. THE BAND OF THUNDERSTORMS SHOULD CONTINUE MOVING EASTWARD AND AFFECT MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA INTO THE LATE AFTERNOON HOURS. AT THEIR PRESENT SPEED...THUNDERSTORMS WILL NOT MOVE INTO THE RICHMOND/TRI-CITIES AND EMPORIA AREAS UNTIL AFTER 4 PM. HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THE MAIN BAND...AND THIS POTENTIAL WILL BE MONITORED CLOSELY FOR THE REST OF THE AFTERNOON. PERSONS IN THE PATH OF THESE THUNDERSTORMS SHOULD SEEK SAFE SHELTER AS THEY APPROACH. RESIDENTS THROUGHOUT CENTRAL AND SOUTH CENTRAL VIRGINIA SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON...AND BE PREPARED TO RAPIDLY CHANGING WEATHER CONDITIONS. IF THE SKY SUDDENLY TURNS THREATENING OR THUNDER AND LIGHTNING BECOME EVIDENT ...SEEK SAFE SHELTER UNTIL THE BAD WEATHER PASSES. LISTEN TO NOAA LWEATHER RADIO OR LOCAL RADIO...TELEVISION OR CABLE MEDIA FOR FURTHER UPDATES AND STATEMENTS ON THIS WEATHER SITUATION. SAMMLER
Special weather statement, Jul 16, 3:00 PM EDT, 2 hours 50 minutes before
NCZ012>016-030>032-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT WED JUL 16 1997
...HEAT ADVISORY FOR NORTHEAST NORTH CAROLINA PIEDMONT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAT ADVISORY FOR THIS
WEDNESDAY AFTERNOON AND EARLY EVENING FOR THE FOLLOWING COUNTIES:
...NORTHAMPTON...HERTFORD...BERTIE...GATES
TEMPERATURES IN THE MIDDLE AND UPPER 90S AND DEWPOINTS IN THE LOWER
AND MIDDLE 70S WILL COMBINE TO YIELD HEAT INDICES IN EXCESS OF 105
DEGREES. THE EXCESSIVE HEAT WILL BEGIN TO EASE TOWARD SUNSET. CAUTION
SHOULD BE TAKEN TO AVOID HEAT STRESS.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/
VALONESpecial weather statement, Jul 16, 3:02 PM EDT, 2 hours 48 minutes before
NCZ012>016-030>032-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT WED JUL 16 1997
...HEAT ADVISORY FOR NORTHEAST NORTH CAROLINA PIEDMONT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAT ADVISORY FOR THIS
WEDNESDAY AFTERNOON AND EARLY EVENING FOR THE FOLLOWING COUNTIES:
...NORTHAMPTON...HERTFORD...BERTIE...GATES
TEMPERATURES IN THE MIDDLE AND UPPER 90S AND DEWPOINTS IN THE LOWER
AND MIDDLE 70S WILL COMBINE TO YIELD HEAT INDICES IN EXCESS OF 105
DEGREES. THE EXCESSIVE HEAT WILL BEGIN TO EASE TOWARD SUNSET. CAUTION
SHOULD BE TAKEN TO AVOID HEAT STRESS.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/
VALONELocal storm report, Jul 16, 5:08 PM EDT, 42 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
508 PM EDT WED JUL 16 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM JAMESTOWN VA WIND DAMAGE
07/16/97 JAMES CITY LARGE TREE LIMBS DOWN AND
MARBLE-SIZED HAIL
0335 PM NORFOLK VA .5 INCH HAIL
07/16/97 NORFOLK MARBEL HAIL ON OCEAN CITY
DRIVE
0335 PM OCEAN VIEW VA .88 INCH HAIL
07/16/97 NORFOLK PEA TO NICKEL HAIL AND
ROADS PARTIALLY FLOODED
0340 PM RICHMOND VA WIND DAMAGE
07/16/97 RICHMOND WAREHOUSE BLOWN DOWN
0345 PM NORFOLK VA WIND DAMAGE
07/16/97 NORFOLK 15 TO 20 TREES BLOWN DOWN
0405 PM RICHMOND VA WIND DAMAGE
07/16/97 RICHMOND FEW TREES DOWN REPORTED BY
RICHMOND FIRE DEPARTMENT
0415 PM OCEAN PINES MD 1 INCH HAIL
07/16/97 WORCESTER
0417 PM LAKESIDE VA .75 INCH HAIL
07/16/97 HENRICO PEA-SIZED TO DIME-SIZED
HAIL AND A FEW TREE LIMBS
DOWN
NSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:42 PM EDT | Severe Thunderstorm Warning | AKQ | James City, City of Williamsburg | 33 min |
| Jul 16, 2:42 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 33 min |
| Jul 16, 3:00 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 30 min |
| Jul 16, 3:12 PM EDT | Severe Thunderstorm Warning | AKQ | City of Norfolk | 33 min |
| Jul 16, 3:35 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, City of Richmond | 35 min |
| Jul 16, 3:55 PM EDT | Severe Thunderstorm Warning | AKQ | Middlesex | 30 min |
| Jul 16, 4:10 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico | 35 min |
| Jul 16, 4:14 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 31 min |
| Jul 16, 4:18 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 32 min |
| Jul 16, 4:20 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 35 min |
| Jul 16, 4:48 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.